Public shouldn’t worry about purchasing gum products at stores
St. John's, N.L. — Recent news about a potent drug found in a popular bubble gum package in Bay Roberts may have many parents in this province panicking to the point where they won’t allow their children to buy gum at their local corner store.
But don’t be alarmed, police say.
“This is not something that’s sold over the counter …,” RCMP Corp. Jolene Garland told The Telegram Tuesday.
“The public does not have to be concerned that their child is going to purchase Hubba Bubba at a store and succumb to a (Fentanyl) overdose.
“We believe it was transported through the mail from outside the province.”
In a news release issued Monday by RCMP in Bay Roberts, it was reported that a Bay Roberts man had overdosed and had to be administered Naloxone (Narcan) nasal spray by the responding officer to reverse the effects of the overdose.
“The public does not have to be concerned that their child is going to purchase Hubba Bubba at a store and succumb to a (Fentanyl) overdose." — RCMP Corp. Jolene Garland
The man was transported to hospital and survived.
Officers seized numerous items found near the man, including what appeared to be a plastic package of Hubba Bubba bubble gum.
Preliminary tests of the bubble gum package resulted in positive indicators for narcotics, including Fentanyl — a potent narcotic which can result in death even in minute amounts, police say.
The source of the package remains under investigation.
Incorrect information was provided by the RCMP to the media Monday, when a news release stated the gum was laced with Fentanyl. On Tuesday, it apologized for the error.
Garland confirmed the gum wasn’t actually laced with Fentanyl. Instead, it was the plastic package that had traces of the drug.
“The gum, itself, wasn’t contaminated (with Fentanyl)…,” said Garland, who said the contaminated package didn’t come from the Hubba Bubba manufacturer.
“The package would have come in contact with Fentanyl … It may have been inside (the plastic container) or (Fentanyl) may have been packaged next to (the container).”
Garland explained that Fentanyl is a transdermal absorbed drug, meaning it can be absorbed through touch.
Whether the man who ingested the drug was expecting to receive the package or knew about the presence of the drug forms part of the investigation, she said.
“At this point, it’s all speculation,” she said. “We can’t really say anything about that until the investigation has concluded.”